Previous |  Up |  Next


ordered set; jump (setup) number; lexicographic sum; jump-critical
Let $Q$ be the lexicographic sum of finite ordered sets $Q_x$ over a finite ordered set $P$. For some $P$ we can give a formula for the jump number of $Q$ in terms of the jump numbers of $Q_x$ and $P$, that is, $s(Q)=s(P)+ \sum _{x\in P} s(Q_x)$, where $s(X)$ denotes the jump number of an ordered set $X$. We first show that $w(P)-1+\sum _{x\in P} s(Q_x)\le s(Q) \le s(P)+ \sum _{x\in P} s(Q_x)$, where $w(X)$ denotes the width of an ordered set $X$. Consequently, if $P$ is a Dilworth ordered set, that is, $s(P) = w(P)-1$, then the formula holds. We also show that it holds again if $P$ is bipartite. Finally, we prove that the lexicographic sum of certain jump-critical ordered sets is also jump-critical.
[1] M.  Chein and M.  Habib: The jump number of dags and posets: an introduction. Ann. Discrete Math. 9 (1980), 189–194. DOI 10.1016/S0167-5060(08)70060-8 | MR 0597371
[2] R. P.  Dilworth: A decomposition theorem for partially ordered sets. Ann. Math. 51 (1950), 161–166. DOI 10.2307/1969503 | MR 0032578 | Zbl 0038.02003
[3] M. H.  ElZahar and I.  Rival: Examples of jump-critical ordered sets. SIAM J.  Alg. Disc. Math. 6 (1985), 713–720. DOI 10.1137/0606069 | MR 0801000
[4] M. H.  ElZahar and J. H.  Schmerl: On the size of jump-critical ordered sets. Order 1 (1984), 3–5. DOI 10.1007/BF00396268 | MR 0745584
[5] M.  Habib: Comparability invariants. Ann. Discrete Math. 23 (1984), 371–386. MR 0779861 | Zbl 0561.05046
[6] M.  Habib and R. H.  Möhring: On some complexity properties of $N$-free posets with bounded decomposition diameter. Discrete Math. 63 (1987), 157–182. DOI 10.1016/0012-365X(87)90006-9 | MR 0885495
[7] H. C.  Jung: On the products of some posets: jump number, greediness. Ars Combin. 40 (1995), 109–120. MR 1352773
[8] E.  Szpilrajn: Sur l’extension de l’ordre partiel. Fund. Math. 16 (1930), 386–389.
Partner of
EuDML logo